Mixing household cleaners can be deadly. Putting ammonia and bleach together generates potentially lethal gas.
Mixing medications can be equally dangerous. Yet physicians still prescribe combinations such as Viagra and nitrate heart medicines or the antibiotic cotrimoxazole (Bactrim or Septra) with a blood pressure drug like Diovan (valsartan). Such mismatches could prove fatal.
In one case a man who had received a heart transplant was taking drugs to prevent rejection of his new organ. They included azathioprine, cyclosporine and prednisone. His primary care physician detected high uric acid levels and prescribed allopurinol to lower them. This landed the 52-year-old in the hospital with a life-threatening blood disorder (Pharmacy Times, online, July 1, 2006).
This potentially deadly combination should never have happened. The danger of this interaction has been known for more than 40 years. But doctors don’t always recognize which drugs should never be used together.
When prescribers were tested about their knowledge of drug interactions, they performed miserably (Drug Safety, June 2008). They were given 14 drug pairs to classify as forbidden, risky or not a problem. They got the right answer on fewer than half the pairs. Any high school student who scored below 50 percent on a test would fail.
It isn’t hard to understand why doctors can’t remember dangerous drug interactions like the anti-anxiety agent alprazolam (Xanax), which should never be mixed with the anti-fungal medicine itraconazole (Sporanox). With thousands of medicines available, the number of bad combinations could reach into the hundreds of thousands. This is beyond the capability of human memory.
That’s why there are computers and smart phones. Many physicians and all pharmacists now rely on electronic databases for writing and filling prescriptions. These tools provide warnings about drug incompatibility. But a recent study found that even when physicians had access to a wireless handheld device with interaction information they were just as likely to prescribe a bad combination (Journal of Managed Care Pharmacy, Jan-Feb., 2012).
Whether the drug in question is lisinopril for hypertension, simvastatin for high cholesterol, sertraline for depression or warfarin to prevent blood clots, patients and their families need to be alert for possible dangerous combinations. Don’t assume the prescriber is aware of all the drugs a patient is taking or the hazards of mixing medicines. Our book, Top Screwups Doctors Make and How to Avoid Them (online at www.peoplespharmacy.com) has tips for preventing deadly drug interactions.
Pharmacists may catch hazardous combinations before they are dispensed, but like prescribers, they may also override computerized alerts. Even when they detect serious problems, it can be challenging for them to communicate directly with the prescriber and arrange for a less dangerous medication.
Anyone who takes more than one pill at a time should always trust but verify. Ronald Reagan’s favorite slogan applies to medicine as much as to international politics.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. cpmt
    Reply

    IN OTHER COUNTRIES DOCTORS DO NOT HAVE SO MUCH PAPER WORK and the medical system is different. THEY ARE notified immediately when interactions are discovered. Also pharmacist, in general, will ask you (most of the time know you ) if you are taking other dangerous drugs that can interact.

  2. DK
    Reply

    You are right to say that doctors can easily make these potentially lethal effects mistakes. Doctors are not pharmacists. That Drs. can make such mistakes is why in some countries doctors forward their diagnosis to pharmacists who then know the right drugs to prescribe and possible fatal drug interactions. Pharmacists are the real drug experts but both the pharmacist and doctor follow patients progress.

  3. mariellen g.
    Reply

    So, is there a place online where a medication’s possible interactions with other meds can be checked out by the great unwashed (for instance, me)?

  4. Adam U
    Reply

    Please document your reference for an interaction between valsartan and co-trimoxazole.
    PEOPLE’S PHARMACY RESPONSE:
    This from Medical Observer:
    “Drug combination linked to hyperkalaemia risk
    6th Jul 2010
    Kirrilly Burton
    CO-ADMINISTRATION of either an angiotensin-converting enzyme inhibitor (ACEI) or an angiotensin receptor blocker (ARB) with co-trimoxazole (trimethoprim-sulfamethoxazole) is associated with an increased risk of hyperkalaemia.
    A Canadian case-control study of 439,677 patients aged 66 years or older, revealed the drug combination conferred a seven-fold risk of being hospitalised for hyperkalaemia compared with use of an ACEI or ARB with other antibiotics.
    Over 14 years, 4148 patients developed hyperkalaemia with 371 cases occurring within two weeks of antibiotic exposure.
    The authors suggested co-trimoxazole could trigger hyperkalaemia in patients receiving this drug combination by impairing sodium reabsorption and potassium secretion.
    “Increased awareness of this drug interaction among pharmacists and physicians is necessary to ensure that the potential for life-threatening hyperkalaemia… is minimised,” the authors said.”
    Arch Intern Med 2010; 170:1045-49

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.